Is Your Medicine Making You Gain Weight?
It’s a frustrating truth that some of the medications you need can cause you to gain weight or keep you from being able to lose it. Types of drugs known to cause weight gain in some individuals include antipsychotics, antidepressants, corticosteroids, certain type 2 diabetes medications, birth control pills, and beta blockers.
The reasons why medications cause weight gain are varied (and not always clearly understood). For example, beta blockers may cause you to gain weight by lowering your metabolic rate (or the rate at which you burn calories). Antipsychotic drugs may lower the metabolic rate as well as increase appetite. Hormone replacement therapy may cause weight gain by increasing your estrogen levels; estrogen is a fat-storing hormone.
Not everyone who takes a given medication will gain weight. Weight gain as a side effect can be unpredictable. One person may take a medication with no side effects while the next person is very sensitive to the drug and gains a substantial amount of weight in a short period.
What’s more, weight gain as a medication side effect may be an even more severe problem for women than men. Both men and women experience weight gain with certain prescriptions, but women tend to gain weight more easily than men—and have a harder time losing weight when the medication is discontinued.
The good news is that just because one medication causes you to gain weight does not mean that other similar drugs will have the same effect. Talk to your doctor if you believe your medication is responsible for your weight gain. He or she may be able to help you find a new one that won’t have this undesirable effect. For example, if you are gaining weight on an antidepressant, there may very well be a different one that will work just as well for you without causing weight gain.
Even if you are gaining weight and believe your medication is the culprit, never stop taking any medication without your doctor’s advice. Some medications, such as antidepressants, can cause serious side effects when stopped abruptly. It can take some time to find the right medication, but it’s worth it if you can find one that does its job without making the number on the scale creep upward.